Kansas, 2020

Winter Weather in Kansas, December 10 to 11, 2020

December 10 to 11, 2020 · NWS GLD · 1 event in 1 county or zone

Multiple bands of snow moved northeast across northwest Kansas producing snow ranging in amount from a trace to 2 inches. The highest snow accumulations occurred in Sherman, Wallace, and Decatur counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Multiple bands of snow moved northeast across northwest Kansas producing snow ranging in amount from a trace to 2 inches. The highest snow accumulations occurred in Sherman, Wallace, and Decatur counties. Vehicle slide-offs were reported in Thomas, Sherman, and Sheridan counties due to the slick road conditions. Two no-injury accidents were reported in Sherman County near the Kansas-Colorado state line the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 10, 3:22 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 3:22 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
322 PM MST Thu Dec 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM MST Thu Dec 10 2020

Overview: Increasingly cyclonic flow aloft is anticipated over
the central/western CONUS in this period as a de-amplifying upper
level low (presently situated over the Desert Southwest)
progresses east across the Southern Plains -- downstream of a
powerful (150+ kt) northwesterly upper level jet along the Pacific
coast.

Tonight-Friday evening: Challenging precipitation forecast.
Forcing directly associated with the de-amplifying upper low will
largely be focused south of the region. At this latitude, upper
forcing will be more subtle/indeterminate -- i.e. related to
broad/strengthening cyclonic flow aloft. Although guidance
continues to vary with regard to precipitation amounts across the
region, there is a general consensus that precipitation amounts
will be greatest along/north of I-70. Expect light precipitation
/snow/ to overspread the region from the southwest late this
evening and overnight followed by episodic light snow during the
day on Friday -- with precipitation ending from west to east
around or shortly after sunset Friday evening. Storm total snow
accumulations are anticipated to range anywhere from a dusting to
3 inches, greatest along and north of Interstate 70.. where
isolated amounts up to 4 inches are possible.

Friday night-Saturday: Expect a respite from precipitation
(perhaps cloud cover, as well) in this period.. via shortwave
ridging in the wake of the de-amplifying wave exiting the Southern
Plains.

.LONG TERM...(Saturday night through Wednesday)
Issued at 240 PM MST Thu Dec 10 2020

Saturday Night... A closed low over the eastern portions of
Montana and Wyoming is expected to weaken into a cut-off trough as
it crosses the Northern Plains overnight. Current guidance shows
the Tri-State area at the base of the trough. As the trough moves
east, the winds over the area will shift from a zonal westerly
flow to the southwest followed by another shift to the northwest
on the backside. At the surface, low pressure looks to develop in
SE Colorado and move across the Texas and Oklahoma panhandles. The
models are favoring light snow over the western half of the area.
The models are showing a possible range of 0-3 inches of snow
Saturday night into early Sunday morning. The greatest chance of
light snow/highest snow amounts look to be in eastern Colorado.
There remains some uncertainty over timing and how far east the
precipitation will expand across the CWA before moving SE.
Temperatures will be in the mid teens to low 20s. Winds will be
light out of the east during the evening hours, gradually shifting
counter-clockwise to the northwest overnight.

Sunday... The upper level trough is expected to continue east
across the Plains. As the trough moves out of the CWA by Sunday
afternoon, the upper level winds are expected to shift to the
north as a polar jet streak pushes south then east across the
region. Sunday afternoon/early evening, an upper level ridge will
move over the area stretching across majority of the western
CONUS. This ridge will remain over the area through Monday
afternoon/evening. At the surface, light snow chances will begin
to decrease from north to south early Sunday morning and
completely out of the area around mid- day. The remainder of the
day is currently expected to remain dry. Temperatures are
currently forecasted to remain slightly below average with highs
in the mid 30s to low 40s. Overnight, temperatures could be cooler
than Saturday night, with lows in the lower teens to low 20s.

Monday... As mentioned before, the upper level ridge is expected
to remain over the area through the afternoon/evening as the next
approaching trough pushes across the Rockies. A few shortwaves
could move across the CWA throughout the day. Monday evening, the
upper level winds will shift towards the southwest as the trough
approaches. The upper level trough is expected to move over the
High plains Monday evening through Tuesday morning. A surface low
is expected to develop over southern Colorado and Kansas and
continue to slowly move east along the Kansas state line
overnight. Precipitation chances for light snow are expected to
increase slightly as the low moves south of the CWA overnight;
however, the PoPs remain below 20%. Little to no accumulation is
expected at this time due to the limited amount of moisture.
Temperatures are forecasted to range from the 40s for highs to the
upper teens and lower 20s for lows.

Tuesday... Current guidance has the upper level trough centered
over the Tri-State area. The trough is expected to slowly move
east throughout the day as another upper level ridge pushes across
the western CONUS towards the Plains. At the surface,
precipitation chances for light snow will begin to decrease from
west to east during the morning hours. The precipitation should be
out of the area around mid-day, leaving the area dry for the
remainder of the day. Highs on Tuesday will remain cool with
temperatures in the mid 30s to low 40s. Overnight, temperatures
are forecasted to range from the low to upper teens.

Wednesday... The upper level ridge is expected to move further
into the Plains, keeping the Tri-State area dry and slightly
warmer than earlier in the week. Highs are forecasted to be in the
40s, with lows in the mid teens to mid 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 320 PM MST Thu Dec 10 2020

VFR conditions will deteriorate to MVFR late this afternoon (~00Z)
and IFR this evening (~03Z) as low ceilings move into the region
from the north.. and light snow develops and overspreads the
region from the southwest. IFR ceilings and periods of light snow
will prevail overnight and through most of the day on Friday.
N-NNE winds at 15-25 knots this afternoon will gradually decrease
to 15-20 knots (this evening) and 12-15 knots (Friday).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KMK
AVIATION...VINCENT
Hazardous weather outlook, Dec 10, 2:17 PM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
217 PM MST Thu Dec 10 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
217 PM MST Thu Dec 10 2020 /317 PM CST Thu Dec 10 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Light snow will develop and overspread the region from the southwest
late this evening and overnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Periods of light snow will persist during the day on Friday, ending
from west to east around or shortly after sunset Friday evening.
Storm total snow accumulations will range anywhere from a dusting to
3 inches, greatest along and north of Interstate 70. Isolated
amounts up to 4 inches are possible.

Another round of accumulating snow is expected across portions of the
region Saturday evening into Sunday morning, mainly in eastern
Colorado and areas south of Interstate 70 in western Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any amount of snow accumulation to
the National Weather Service in Goodland via social media or
telephone.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
December 10, 8:30 PM MST to December 11, 4:00 PM MST
Where
Sherman forecast zone
Reported by
911 Call Center
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Light snow accumulated across Sherman County ranging in amounts from 1 to 2 inches. Two accidents with no injuries occurred near the Colorado-Kansas state line on I-70 around 6:15 am MST. The first accident was a rollover van. The second accident was a semi-truck that jack-knifed into a ditch. A passenger vehicle spin-out also occurred on I-70 near mile marker 31 around 6:20 am MST due to slick roads. No injuries were reported. Key impacts: traffic accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934654.